Hail, Pennington
- When
- August 4, 1:50 PM MST to 2:05 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.211
A thunderstorm briefly became severe over parts of Rapid City, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over parts of Rapid City, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 10:22 AM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1122 AM MDT Sat Aug 4 2018 .DISCUSSION...(Today Through Friday) Issued at 248 AM MDT Sat Aug 4 2018 Current surface analysis shows very slow moving cold front from central ND to the Black Hills area to central WY. Upper level analysis shows low pressure over south central Canada, with near zonal flow from the Northern Rockies to the Northern Plains. Embedded energy in the flow has brought showers and thunderstorms to portions of the area since the evening. Most of the activity has weakened and will dissipate or move east of the area early this morning. Temps range from the mid 50s to lower 60s behind the front to the mid and upper 60s ahead of it. Southerly winds are breezy in spots across south central SD ahead of the front. Unsettled weather will continue at times through the weekend as front stalls out over eastern and southern portions of the forecast area and additional disturbances aloft pass across the region. Highs today will be in the lower 80s to lower 90s across the plains, warmest toward south central SD, with some 70s over the Black Hills. The weather looks mainly dry for much of today as the area will be between disturbances. A thunderstorm or two could develop over the Black Hills by late afternoon. Otherwise, the main chances for showers and storms should hold off until the evening as the next disturbance moves over the area. The better chances for strong to severe storms look to be across the Black Hills and areas to the south and east, in closer vicinity to frontal boundary and better instability. The front will drift south and east of the area Sunday, with highs mostly in the upper 70s and 80s across the area. The better chances for showers and storms will be late afternoon into Sunday night as a stronger shortwave disturbance crosses the Northern Plains. A few stronger storms look possible across the area, especially near and south of I-90. A drying trend will develop early in the week, especially after Monday afternoon, as upper level ridge builds over the western US. The ridge will shift thunderstorm activity mostly to the south of the region by midweek. A warming trend will also develop toward midweek, with at least slightly above average temperatures expected from Wednesday into next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1122 AM MDT Sat Aug 4 2018 VFR conditions expected through mid afternoon. Additional thunderstorms may develop around the Black Hills later this afternoon, and across the rest of the area tonight. Brief IFR conditions in stronger storms. VFR conditions outside of any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 421 AM MDT Sat Aug 4 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051030- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 421 AM MDT Sat Aug 4 2018 /521 AM CDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Thunderstorms are possible again today and tonight, especially from the Black Hills eastward. There is a marginal risk of severe storms, mainly around the Black Hills and areas to the south and east. Large Hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue into Monday. There is a marginal risk of severe storms on Sunday, generally near and south of I-90, with large hail and damaging winds the mains threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1002 AM MDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
08/03/2018 M81 MPH HARDING SD ASOS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG BUFFALO 45.58N 103.55W
08/03/2018 HARDING SD TRAINED SPOTTER
ELECTRICAL POLES SNAPPED, COUNTY SHOP ROOF TORN OFF ON
WEST SIDE OF TOWN, SEVERAL TREES WITH LARGE LIMBS BROKEN
&&
JCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 S MYSTIC 44.01N 103.64W
08/03/2018 E1.00 INCH PENNINGTON SD PUBLIC
0600 PM TSTM WND GST 1 NE ECHETA 44.46N 105.84W
08/03/2018 M56 MPH CAMPBELL WY MESONET
TIME ESTIMATED FROM RADAR
0615 PM TSTM WND GST 13 NNE SAVAGETON 44.04N 105.69W
08/03/2018 E60 MPH CAMPBELL WY PUBLIC
0729 PM TSTM WND GST UPTON 44.10N 104.63W
08/03/2018 E60 MPH WESTON WY LAW ENFORCEMENT
0736 PM TSTM WND GST 10 ESE DEVILS TOWER 44.54N 104.52W
08/03/2018 E60 MPH CROOK WY TRAINED SPOTTER
0745 PM HAIL 3 E HULETT 44.68N 104.54W
08/03/2018 E1.00 INCH CROOK WY PUBLIC
0745 PM TSTM WND GST 3 E HULETT 44.68N 104.54W
08/03/2018 E70 MPH CROOK WY PUBLIC
0746 PM TSTM WND GST HULETT 44.68N 104.60W
08/03/2018 E70 MPH CROOK WY PUBLIC
16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
0746 PM TSTM WND DMG HULETT 44.68N 104.60W
08/03/2018 CROOK WY PUBLIC
16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
0821 PM TSTM WND GST 13 NW DOWNTOWN BELLE FO 44.80N 104.04W
08/03/2018 M61 MPH BUTTE SD DEPT OF HIGHWAYS
0830 PM TSTM WND GST 1 N BEULAH 44.54N 104.08W
08/03/2018 M51 MPH CROOK WY DEPT OF HIGHWAYS
0844 PM TSTM WND GST 1 W DOWNTOWN STURGIS 44.41N 103.53W
08/03/2018 M51 MPH MEADE SD MESONET
0850 PM TSTM WND DMG 3 NW SAINT ONGE 44.58N 103.76W
08/03/2018 LAWRENCE SD LAW ENFORCEMENT
RV DAMAGED ON HIGHWAY 34
0855 PM TSTM WND DMG DOWNTOWN STURGIS 44.41N 103.51W
08/03/2018 MEADE SD SOCIAL MEDIA
LARGE CANOPY TENT BLOWN INTO ROADWAY. POWER OUTAGES.
0856 PM TSTM WND GST 27 WNW CASTLE ROCK 45.14N 103.91W
08/03/2018 M54 MPH BUTTE SD MESONET
0858 PM TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/03/2018 M55 MPH PENNINGTON SD OFFICIAL NWS OBS
0902 PM TSTM WND GST 9 W HARDING 45.39N 104.03W
08/03/2018 E60 MPH HARDING SD PUBLIC
0905 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/03/2018 M55 MPH PENNINGTON SD NWS EMPLOYEE
0911 PM TSTM WND GST 8 N REDIG 45.38N 103.55W
08/03/2018 M58 MPH HARDING SD DEPT OF HIGHWAYS
0911 PM TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
08/03/2018 M64 MPH BUTTE SD DEPT OF HIGHWAYS
0917 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
08/03/2018 M81 MPH HARDING SD ASOS
0920 PM TSTM WND DMG BUFFALO 45.58N 103.55W
08/03/2018 HARDING SD TRAINED SPOTTER
ELECTRICAL POLES SNAPPED, COUNTY SHOP ROOF TORN OFF ON
WEST SIDE OF TOWN, SEVERAL TREES WITH LARGE LIMBS BROKEN
0931 PM TSTM WND GST 8 N REDIG 45.38N 103.55W
08/03/2018 M68 MPH HARDING SD DEPT OF HIGHWAYS
0935 PM TSTM WND GST 10 W REVA 45.52N 103.29W
08/03/2018 M66 MPH HARDING SD MESONET
0950 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
08/03/2018 M53 MPH MEADE SD DEPT OF HIGHWAYS
0956 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
08/03/2018 M58 MPH MEADE SD DEPT OF HIGHWAYS
1041 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/03/2018 M59 MPH PERKINS SD DEPT OF HIGHWAYS
1046 PM TSTM WND GST 1 NNE FAITH 45.04N 102.02W
08/03/2018 M66 MPH MEADE SD ASOS
1053 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
08/03/2018 M63 MPH ZIEBACH SD DEPT OF HIGHWAYS
1055 PM TSTM WND GST 3 ESE LEMMON 45.92N 102.11W
08/03/2018 M55 MPH PERKINS SD AWOS
1058 PM TSTM WND GST 1 WSW RED ELM 45.05N 101.80W
08/03/2018 M63 MPH ZIEBACH SD DEPT OF HIGHWAYS
1108 PM TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
08/03/2018 M51 MPH PERKINS SD MESONET
&&
The storm reports listed below are in descending order and may not
necessarily be the final storm reports.
Hail reports listed by size (inches)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.00 3 E HULETT WY CROOK 0745 PM
1.00 4 S MYSTIC SD PENNINGTON 0440 PM
Tstm wind reports listed by speed (mph)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
81.00 1 N BUFFALO SD HARDING 0917 PM
70.00 HULETT WY CROOK 0746 PM
16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
70.00 3 E HULETT WY CROOK 0745 PM
68.00 8 N REDIG SD HARDING 0931 PM
66.00 1 NNE FAITH SD MEADE 1046 PM
66.00 10 W REVA SD HARDING 0935 PM
64.00 12 WSW CASTLE ROCK SD BUTTE 0911 PM
63.00 1 WSW RED ELM SD ZIEBACH 1058 PM
63.00 1 WSW RED ELM SD ZIEBACH 1053 PM
61.00 13 NW DOWNTOWN BELLE FO SD BUTTE 0821 PM
60.00 9 W HARDING SD HARDING 0902 PM
60.00 10 ESE DEVILS TOWER WY CROOK 0736 PM
60.00 UPTON WY WESTON 0729 PM
60.00 13 NNE SAVAGETON WY CAMPBELL 0615 PM
59.00 7 SSE MEADOW SD PERKINS 1041 PM
58.00 1 ENE MUD BUTTE SD MEADE 0956 PM
58.00 8 N REDIG SD HARDING 0911 PM
56.00 1 NE ECHETA WY CAMPBELL 0600 PM
TIME ESTIMATED FROM RADAR
55.00 3 ESE LEMMON SD PERKINS 1055 PM
55.00 4 S DOWNTOWN RAPID CITY SD PENNINGTON 0905 PM
55.00 1 E DOWNTOWN RAPID CITY SD PENNINGTON 0858 PM
54.00 27 WNW CASTLE ROCK SD BUTTE 0856 PM
53.00 1 ENE MUD BUTTE SD MEADE 0950 PM
51.00 7 S SHADEHILL SD PERKINS 1108 PM
51.00 1 W DOWNTOWN STURGIS SD MEADE 0844 PM
51.00 1 N BEULAH WY CROOK 0830 PM
JCSpecial Weather Statement
National Weather Service Rapid City SD
243 PM MDT SAT AUG 4 2018
SDZ026-028-042100-
Central Black Hills SD-Rapid City SD-
243 PM MDT SAT AUG 4 2018
...SPECIAL WEATHER STATEMENT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hisega, or 5 miles west of Rapid City, moving
southeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Rapid City and Black Hawk.
This Includes Interstate 90 in South Dakota between Mile Markers 54
and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4408 10344 4414 10341 4414 10329 4410 10320
4402 10326
TIME...MOT...LOC 2043Z 287DEG 24KT 4409 10336
JCThe Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770347, 770346.